Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Transvections in subgroups of the general linear group containing a nonsplit maximal torus


Author: V. A. Koibaev
Translated by: P. P. Petrov
Original publication: Algebra i Analiz, tom 21 (2009), nomer 5.
Journal: St. Petersburg Math. J. 21 (2010), 731-742
MSC (2010): Primary 20G15
DOI: https://doi.org/10.1090/S1061-0022-2010-01114-2
Published electronically: July 14, 2010
MathSciNet review: 2604563
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The objects of the study are intermediate subgroups of the general linear group $ \mathrm{GL}(n,k)$ of degree $ n$ over an arbitrary field $ k$ that contain a nonsplit maximal torus associated with an extension of degree $ n$ of the ground field $ k$ (minisotropic torus). It is proved that if an overgroup of a nonsplit torus contains a one-dimensional transformation, then it contains an elementary transvection at some position in every column, and similarly for rows. This result makes it possible to associate net subgroups with groups of the above class and thus forms a base for their further study. This step is motivated by extremely high complexity of the lattice of intermediate subgroups. For a finite field, the lattice of overgroups of a nonsplit maximal torus is essentially determined by subfields intermediate between the ground field and its extension (G. M. Seitz, W. Kantor, R. Dye). Nothing like that holds true for an infinite field; even for the group $ \mathrm{GL}(2,k)$ this lattice has much more complicated structure and essentially depends on the arithmetic of the ground field $ k$ (Z. I. Borewicz, V. P. Platonov, Chan Ngoc Hoi, the author, and others).


References [Enhancements On Off] (What's this?)

  • 1. A. A. Bondarenko, The arrangement of subgroups that contain a nonramified quadratic torus in the general linear group of degree 2 over a local number field $ (p\neq 2)$, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 211 (1994), 67-79; English transl., J. Math. Sci. (New York) 83 (1997), no. 5, 600-608. MR 1333874 (96k:20091)
  • 2. -, The arrangement of subgroups that contain a nonramified quadratic torus in the general linear group of degree 2 over a local number field $ (p=2)$, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 211 (1994), 80-90; English transl., J. Math. Sci. (New York) 83 (1997), no. 5, 609-616. MR 1333875 (96k:20092)
  • 3. Z. I. Borevich and V. A. Koĭbaev, On rings of multipliers associated with intermediate subgroups for a square torus, Vestnik S.-Peterburg. Univ. Mat. Mekh. Astronom. 1993, vyp. 2, 5-10; English transl., Vestnik St. Petersburg Univ. Math. 26 (1993), no. 2, 1-5. MR 1370225 (96k:20086)
  • 4. Z. I. Borevich, V. A. Koĭbaev, and Chan Ngok Khoĭ, Lattices of subgroups in $ \mathrm{GL}(2,\mathbb{Q})$ that contain a nonsplittable torus, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 191 (1991), 24-43; English transl., J. Soviet Math. 63 (1993), no. 6, 622-633. MR 1112379 (92g:20068)
  • 5. N. A. Vavilov, Subgroups of splittable classical groups, Trudy Mat. Inst. Steklov. 183 (1990), 29-42; English transl., Proc. Steklov Inst. Math. 1991, no. 4, 27-41. MR 1092012 (92d:20065)
  • 6. -, Subgroups of Chevalley groups that contain a maximal torus, Trudy Leningrad. Mat. Obshch.1 (1990), 64-109; English transl., Amer. Math. Soc. Transl. Ser. 2, vol. 155, Amer. Math. Soc., Providence, RI, 1993, pp. 59-100. MR 1104207 (92f:20046)
  • 7. N. A. Vavilov and V. V. Nesterov, Geometry of microweight tori, Vladikavkaz. Mat. Zh. 10 (2008), no. 1, 10-23. (Russian) MR 2434648 (2009g:20105)
  • 8. N. A. Vavilov and A. V. Stepanov, Overgroups of semisimple groups, Vestnik Samar. Gos. Univ. Estestvennonauchn. Ser. 2008, no. 3, 51-95. (Russian) MR 2473730 (2009k:20113)
  • 9. V. S. Dzigoeva and V. A. Koĭbaev, Intermediate subgroups in the second-order general linear group over the field of rational functions containing a square torus, Vladikavkaz. Mat. Zh. 10 (2008), no. 1, 27-34. (Russian) MR 2434650 (2010d:20058)
  • 10. N. A. Dzhusoeva and V. A. Koĭbaev, Maximal subgroups that contain a torus, which are connected with the field of fractions of a Dedekind domain, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 289 (2002), 149-153; English transl., J. Math. Sci. (New York) 124 (2004), no. 1, 4763-4765.MR 1949739 (2003k:20074)
  • 11. V. A. Koĭbaev, Subgroups of the group $ \mathrm{GL} (2,\mathbb{Q})$ that contain a nonsplittable maximal torus, Dokl. Akad. Nauk SSSR 312 (1990), no. 1, 36-38; English transl., Soviet Math. Dokl. 41 (1990), no. 3, 414-416 (1991).MR 1072859 (91j:20109)
  • 12. -, Subgroups of the group $ \mathrm{GL}(2,k)$ that contain a nonsplittable maximal torus, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 211 (1994), 136-145; English transl., J. Math. Sci. (New York) 83 (1997), no. 5, 648-653.MR 1333880 (96d:20044)
  • 13. -, Subgroups of a general linear group that contain a maximal unsplittable torus concerned with the radical extension, Vestnik S.-Peterburg. Univ. Mat. Mekh. Astronom. 1995, vyp. 1, 29-33; English transl., Vestnik St. Petersburg Univ. Math. 28 (1995), no. 1, 24-27. MR 1794675
  • 14. S. L. Krupetskiĭ, Subgroups of the unitary group over a local field, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 94 (1979), 81-103; English transl. in J. Soviet Math. 19 (1982), no. 1. MR 0571518 (81j:20068)
  • 15. -, Subgroups of the unitary group over a $ 2$-adic local field, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 103 (1980), 79-89; English transl. in J. Soviet Math. (New York) 24 (1984), no. 4. MR 0618499 (83a:20058)
  • 16. Chan Ngok Khoĭ, Arrangement of subgroups in $ \mathrm{GL}(2,\mathbb{Q})$ that contain a nonramified torus, Kandidate Diss., Leningrad. Gos. Univ., Leningrad, 1990, pp. 1-182. (Russian)
  • 17. D. Z. Djoković, Subgroups of compact Lie groups containing a maximal torus are closed, Proc. Amer. Math. Soc. 83 (1981), no. 2, 431-432. MR 0624947 (83m:22014)
  • 18. R. H. Dye, Maximal subgroups of symplectic groups stabilizing spreads. I, II, J. Algebra 87 (1984), no. 2, 493-509; J. London Math. Soc. (2) 40 (1989), no. 2, 215-226. MR 0739949 (85h:20054); MR 1044270 (91d:20053)
  • 19. -, Maximal subgroups of $ \mathrm{PSp}_{6n}(q)$ stabilizing spreads of totally isotropic planes, J. Algebra 99 (1986), 191-209. MR 0836642 (87d:20061)
  • 20. -, Spreads and classes of maximal subgroups of $ \mathrm{GL}_{n}(q)$, $ \mathrm{SL}_{n}(q)$, $ \mathrm{PGL}_{n}(q)$ and $ \mathrm{PSL}_{n}(q)$, Ann. Mat. Pura Appl. (4) $ \mathbf{158}$ (1991), 33-50. MR 1131844 (92k:20092)
  • 21. W. M. Kantor, Linear groups containing a Singer cycle, J. Algebra 62 (1980), no. 1, 232-234. MR 0561126 (81g:20089)
  • 22. K. Kariyama, On conjugacy classes of maximal tori in classical groups, J. Algebra 125 (1989), no. 1, 133-149. MR 1012667 (90j:20090)
  • 23. Shang Zhi Li, Overgroups in $ \mathrm{GL}(nr,F)$ of certain subgroups of $ \mathrm{SL}(n,K)$, J. Algebra 125 (1989), no. 1, 215-235. MR 1012672 (91d:20051)
  • 24. V. P. Platonov, Subgroups of algebraic groups over a local or global field containing a maximal torus, C. R. Acad. Sci. Paris Sér. I Math. 318 (1994), no. 10, 899-903. MR 1278148 (95a:20050)
  • 25. G. M. Seitz, Subgroups of finite groups of Lie type, J. Algebra 61 (1979), no. 1, 16-27. MR 0554848 (81d:20039)
  • 26. -, The root subgroups for maximal tori in finite groups of Lie type, Pacific J. Math. 106 (1983), no. 1, 153-244. MR 0694680 (84g:20085)
  • 27. N. Vavilov, Intermediate subgroups in Chevalley groups, Groups of Lie Type and their Geometries (Como, 1993), London Math. Soc. Lecture Note Ser., vol. 207, Cambridge Univ. Press, Cambridge, 1995, pp. 233-280. MR 1320525 (96c:20085)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 20G15

Retrieve articles in all journals with MSC (2010): 20G15


Additional Information

V. A. Koibaev
Affiliation: Algebra and Geometry Department, K. L. Khetagurov North-Ossetian State University, Vatutin Street 46, Vladikavkaz 362025, Russia
Email: koibaev-K1@yandex.ru

DOI: https://doi.org/10.1090/S1061-0022-2010-01114-2
Keywords: Overgroups, intermediate subgroups, nonsplit tori, maximal torus, transvection
Received by editor(s): December 18, 2008
Published electronically: July 14, 2010
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society